Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Hanford, CA

May 28, 2009Fresno County, Tulare County, California

NWS Hanford, CA issued this severe thunderstorm warning at May 28, 2009, 9:17 PM PDT for Fresno County, Tulare County, California. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 9:17 PM PDT (04:17 UTC)
Expired
May 28, 2009, 10:00 PM PDT
In force
43 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

Counties Fresno County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 33 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:22 PM PDTTSTM WND DMGReedley, CALARGE TREE DOWN
May 28, 9:45 PM PDTTSTM WND DMGSanger, CALARGE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 4.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 290417
SVRHNX
CAC019-107-290500-
/O.NEW.KHNX.SV.W.0013.090529T0417Z-090529T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
917 PM PDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...
  NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 1000 PM PDT

* AT 914 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DINUBA...OR 17 MILES NORTH OF VISALIA...AND MOVING NORTHWEST AT 25
  MPH.

  THIS STORM WILL AFFECT DINUBA...REEDLEY AND SANGER THROUGH 1000 PM 
  PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 3660 11984 3679 11971 3661 11926 3645 11935
TIME...MOT...LOC 0416Z 114DEG 23KT 3657 11942

$$

DUDLEY
2 follow-up statements
000 
WWUS56 KHNX 290438
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
938 PM PDT THU MAY 28 2009

CAC019-107-290500-
/O.CON.KHNX.SV.W.0013.000000T0000Z-090529T0500Z/
TULARE CA-FRESNO CA-
938 PM PDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT
FOR CENTRAL FRESNO AND EXTREME NORTHWESTERN TULARE COUNTIES...

AT 937 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PARLIER...OR 16 MILES SOUTHEAST OF CLOVIS...MOVING
NORTHWEST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SELMA...SANGER AND FOWLER

LAT...LON 3667 11941 3651 11951 3661 11983 3679 11971
      3670 11948
TIME...MOT...LOC 0437Z 116DEG 19KT 3662 11956

$$

DUDLEY
000 
WWUS56 KHNX 290455
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
955 PM PDT THU MAY 28 2009

CAC019-107-290504-
/O.EXP.KHNX.SV.W.0013.000000T0000Z-090529T0500Z/
TULARE CA-FRESNO CA-
955 PM PDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRESNO AND EXTREME
NORTHWESTERN TULARE COUNTIES WILL EXPIRE AT 1000 PM PDT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND WIND GUSTS TO OVER
40 MPH WILL HOWEVER CONTINUE IN THE AREA THROUGH 1100 PM PDT.

LAT...LON 3667 11941 3651 11951 3661 11983 3679 11971
      3670 11948
TIME...MOT...LOC 0454Z 116DEG 19KT 3666 11966

$$

DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:15 PM PDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 28, 3:15 PM PDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
315 PM PDT THU MAY 28 2009

.DISCUSSION...SCATTERED SHOWERS OCCURRED OVER THE MOUNTAINS AND A
FEW THUNDERSTORMS NEAR SAN JOAQUIN RIDGE AND YOSEMITE. OTHERWISE
MOSTLY SUNNY IN THE VALLEY WITH TEMPERATURES IN THE MID TO UPPER
90S. A WEAK UPPER LEVEL IMPULSE OVER THE COAST WILL MOVE NEAR THE
CHANNEL ISLANDS FRIDAY. 500MB HEIGHTS START LOWERING OVERNIGHT.
THE LOWER HEIGHT SHOULD ALSO ALLOW FOR A DEEPER MARINE LAYER ALONG
THE COAST. SO THINK TEMPERATURES WILL BE A BIT COOLER OVERNIGHT
AND FRIDAY. THERE MAY BE A REPEAT OF TODAYS CONVECTIVE STORM
ACTIVITY FRIDAY WITH MOIST AND UNSTABLE AIRMASS OVER THE REGION
AND SE MID LEVEL FLOW. THE CONVECTIVE POTENTIAL MAY SHIFT TOWARDS
THE TULARE MOUNTAINS OF KERN COUNTY MOUNTAINS AND DESERT SATURDAY
AS THE WEAK DISTURBANCE REACHES SOUTH CALIFORNIA. LIGHT MID LEVEL
WIND FLOW MAY KEEP THE CONVECTIVE STORM THREAT MAINLY OVER THE
HIGHER ELEVATIONS OF THE SIERRA SUNDAY. A COOLER ONSHORE SW FLOW
WILL BRING MUCH COOLER TEMPERATURES INTO CENTRAL CALIFORNIA MONDAY
AS A DEEPER UPPER LOW APPROACHES 130W OFF THE WEST COAST. THE 00Z
MODELS HAVE DIVERGE ON THE TIMING WITH THE SYSTEM. THE ECM NOW
MAINTAINS THE LOW OFF THE COAST ALONG 130W WITH THE GFS MORE
PROGRESSIVE AND BRINGS THE SYSTEM NEAR THE CENTRAL COAST WEDNESDAY.
WATER VAPOR IMAGES INDICATE THE EPAC SYSTEM ALREADY BECOMING
CLOSED OFF. A CLOSED UPPER SLOW COULD DRIFT OFF THE COAST FOR
DAYS. SO HAVE OPTED TO MAINTAIN THE CURRENT DRY FORECAST.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS AND DESERT AFTER 19Z TODAY AND DISSIPATE BY 06Z
FRIDAY. A FEW THUNDERSTORMS WILL ALSO DRIFT INTO THE SIERRA
FOOTHILLS EARLY THIS EVENING. OTHERWISE...VFR CONDITIONS WILL
PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 12Z FRIDAY.

&&

.AIR QUALITY ISSUES...
ON THURSDAY MAY 28 2009... UNHEALTHY IN KERN COUNTY. UNHEALTHY FOR
SENSITIVE GROUPS IN FRESNO... KINGS... MADERA... MERCED AND TULARE
COUNTIES.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...MV
AVN/FW...DCH

WEATHER.GOV/HANFORD
Hazardous weather outlook, May 28, 10:19 AM PDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1019 AM PDT THU MAY 28 2009

CAZ089-091-092-291730-
WEST CENTRAL SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY-
SOUTHEASTERN SAN JOAQUIN VALLEY-
1019 AM PDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED ACROSS THE WEST CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY FROM 1 - 7 PM.

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO
NETWORK OR BY TELEPHONE.

WEATHER.GOV/HANFORD

CAZ095>097-291730-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
1019 AM PDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE IN THE SIERRAS...THE KERN AND TULARE COUNTY
MOUNTAINS. HAIL, STRONG WINDS AND HEAVY RAIN ARE POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED ACROSS THE KERN COUNTY
MOUNTAINS AND THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA
FROM 1 PM - 7 PM.

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO
NETWORK OR BY TELEPHONE.

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, May 28, 6:00 PM PDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
600 PM PDT THU MAY 28 2009

CAZ089>097-290430-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
600 PM PDT THU MAY 28 2009

...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THROUGHOUT MUCH
OF INTERIOR CENTRAL CALIFORNIA...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGHOUT THE SAN JOAQUIN VALLEY...SOUTHERN SIERRA NEVADA...AND
THE TEHACHAPI MOUNTAINS THIS EVENING AND THEN BEGIN TO SUBSIDE
AFTER SUNSET. MOVEMENT IS GENERALLY TOWARD THE NORTHWEST AT AROUND
15 MPH. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE
HAIL...WHICH COULD APPROACH AN INCH IN DIAMETER IN THE STRONGEST
STORMS. THESE STORMS MAY ALSO CONTAIN...GUSTY WINDS...FREQUENT
LIGHTNING...AND BRIEF HEAVY RAIN. PEOPLE SHOULD MONITOR CONDITIONS
AND SEEK SHELTER IF A THUNDERSTORM APPROACHES.

BSO

WEATHER.GOV/HANFORD
Local storm report, May 28, 6:07 PM PDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
607 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             YOSEMITE VALLEY         37.74N 119.60W
05/28/2009  E0.75 INCH       MARIPOSA           CA   UNKNOWN

            AN UNKNOWN SPOTTER IN YOSEMITE LAKES REPORTED 3/4 INCH
            HAIL.

&&

TMOR
Local storm report, May 28, 7:08 PM PDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
708 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 SSW COARSEGOLD        37.19N 119.73W
05/28/2009  E0.75 INCH       MADERA             CA   UNKNOWN

            AN UNKNOWN SPOTTER AT YOSEMITE LAKES REPORTED PENNY SIZE
            HAIL.

&&

JBRO
Special weather statement, May 28, 7:25 PM PDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
725 PM PDT THU MAY 28 2009

CAZ094-097-290415-
TULARE COUNTY FOOTHILLS-TULARE COUNTY MOUNTAINS-
725 PM PDT THU MAY 28 2009

...STRONG THUNDERSTORMS TO AFFECT THE SOUTHERN SIERRA...FOOTHILLS
AND THE EAST SIDE OF THE SAN JOAQUIN VALLEY OF TULARE COUNTY
THROUGH 830 PM...

AN AREA OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE
CAMP NELSON...SPRINGVILLE AND PONDEROSA VICINITIES THROUGH 830 PM.
THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...HAIL AND GUSTY
WINDS TO AROUND 45 MPH. THE STORMS MAY REACH INTO THE PORTERVILLE
VICINITY WITH BRIEF RAIN...LIGHTNING AND GUSTY WINDS TO 40 MPH. PEOPLE
SHOULD MONITOR CONDITIONS AND SEEK SHELTER IF A THUNDERSTORM
APPROACHES.

WEATHER.GOV/HANFORD
Local storm report, May 28, 8:54 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
854 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             W VISALIA               36.33N 119.32W
05/28/2009  M1.00 INCH       TULARE             CA   TRAINED SPOTTER

&&

MOLINA
Local storm report, May 28, 9:17 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
917 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     GOSHEN                  36.35N 119.42W
05/28/2009                   TULARE             CA   TRAINED SPOTTER

            3 FOOT DIAMETER TREE DOWNED BY THUNDERSTORM WIND.

&&

MENDENHALL

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:59 PM PDTSevere Thunderstorm WarningHNXTulare46 min
May 28, 8:31 PM PDTSevere Thunderstorm WarningHNXFresno, Tulare44 min
May 28, 8:45 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare45 min
May 28, 9:13 PM PDTSevere Thunderstorm WarningHNXFresno, Tulare47 min
May 28, 9:27 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare39 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.